Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Amarillo, TX

May 23, 2003Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 2003, 9:21 PM CDT for Gray County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2003, 9:21 PM CDT (02:21 UTC)
Expired
May 23, 2003, 10:15 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Gray County, TX

The radar

The Amarillo radar (KAMA), 80 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1592 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 240221
SVRAMA
TXC179-240315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
921 PM CDT FRI MAY 23 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1015 PM CDT

* AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF LAKE MCCLELLAN...OR ABOUT 19
  MILES NORTH OF CLARENDON...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  LAKE MCCLELLAN...INTERSTATE 40...ALANREED...LEFORS...AND           
  MCLEAN

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3561 10108 3518 10108 3520 10054 3561 10057

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:52 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, May 23, 3:52 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT FRI MAY 23 2003

PLAYING CATCH UP WITH SVR TSTM WATCH ISSUED.  CNVTN DVLPD OVR THE
HIER TRRN OF NM/CO AND MOVG S TO SEWD WITH NWLY FLOW ALF.  UPR RDG
OVR THE INTRMTNRGN WL RMN IN PLACE THRU THE WKND AS SHRTWV ENERGY
CONTS TO EJECT SEWD OUT OF THE RCKYS INTO THE PNHDLS.  OUTFLOW
BNDRYS ALG WITH A FNTL BNDRY FCSTD TO MOV INTO THE FA SAT WL
RESULT IN BETTER CHC/S FOR CNVTN SAT AND SAT NGT.  RETAINED LIKELY
POPS AS MOIST UPSLP SFC FLOW BY SAT AFTN INTO SAT NGT...NWLY FLOW
ALF...AND SFC BNDRY/S WL PROVIDE LIFT FOR CNVTV DVLPMT.  LOOKS AS
THOUGH THE PNHDLS WL BE IN FOR A WET AND UNSEASONABLY COOL MEMORIAL
DAY WKND.

SFC HIGH BEGINS TO SHIFT EWD BY TUE AND WED AS SFC FLOW VEERS
AROUND TO THE S AND SW.  THIS WL RESULT IN WARMER CONDITIONS AND NOT
QUITE AS WET.  STILL...NWLY FLOW ALF AND SHRTWV ENERGY TUE THRU WED
NGT WL KEEP SLGT CHC POPS WARRANTED.  THU LOOKS DRIER AND EVEN
WARMER AS UPR HIGH SHIFTS EWD OVR THE SWRN STATES AND RCKYSAND UPR
FLOW BCMS MORE NLY.  SLGT CHC POPS BY THE END OF THE WK AS ANOTHER
FNTL BNDRY SLIDES SWD INTO THE PNHDLS AND UPR RDG SETTLES IN OVR
THE SRN PLNS STATES. DIRTY UPR RDG WITH SHRTWV ENERGY RIDING E
AND SE UNDER THE RDG WL ALLOW FOR CNVTN TO DVLP OFF THE HIER TRRN OF
NM/CO AND SLIDE E/SEWD INTO THE PNHDLS.

FCSTID = 11

AMARILLO    60 82 56 74 / 40 60 60 30
BEAVER      61 76 55 72 / 40 70 60 30
BOISE CITY  61 75 54 72 / 40 60 60 30
BORGER      64 80 57 74 / 40 60 60 30
BOYS RANCH  60 83 56 74 / 40 60 60 30
CANYON      60 83 58 75 / 40 60 60 30
CLARENDON   63 85 59 75 / 40 60 60 30
DALHART     60 81 54 72 / 40 60 60 30
GUYMON      62 75 55 72 / 40 70 60 30
HEREFORD    61 84 57 75 / 40 60 60 30
LIPSCOMB    64 76 54 73 / 40 60 60 30
PAMPA       63 79 57 74 / 40 60 60 30
SHAMROCK    64 81 60 75 / 40 60 60 30
WELLINGTON  64 84 60 75 / 40 60 60 30

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, May 23, 8:00 PM CDT, 1 hour 21 minutes before
OKZ001>003-TXZ001>020-241100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
800 PM CDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS FOR SATURDAY AFTERNOON
AND EVENING AS DISTURBANCES MOVE ACROSS THE AREA AHEAD OF A COLD
FRONT. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANDRADE

In the hours before

Local storm report, May 23, 9:20 PM CDT, 1 minute before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
920 PM CDT FRI MAY 23 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    5SW KENTON                OK   2.00 INCH HAIL
05/23/03   CIMARRON                       REPORTED BY PD. HAIL WAS
                                          REPORTED ALONG THE NEW
                                          MEXICO AND TEXAS STATE
                                          LINE.

0629 PM    4N DAWN                   TX   0.75 INCH HAIL
05/23/03   DEAF SMITH                     REPORTED BY SKYWARN
                                          SPOTTER.

0647 PM    WILDORADO                 TX   1.75 INCH HAIL
05/23/03   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0713 PM    BUSHLAND                  TX   0.88 INCH HAIL
05/23/03   POTTER                         REPORTED BY POTTER COUNTY
                                          EM.

0730 PM    1W AMARILLO               TX   1.00 INCH HAIL
05/23/03   POTTER                         REPORTED BY SKYWARN
                                          SPOTTER.

0735 PM    2S AMARILLO               TX   0.75 INCH HAIL
05/23/03   RANDALL                        REPORTED BY AMATEUR RADIO
                                          SPOTTER.

0738 PM    3N AMARILLO               TX   75 MPH WIND GUST
05/23/03   POTTER                         MEASURED AND REPORTED BY
                                          LOCAL TV STATION.

0738 PM    5S AMARILLO               TX   0.75 INCH HAIL
05/23/03   RANDALL                        REPORTED BY AMATEUR RADIO
                                          SPOTTER.

0740 PM    3N AMARILLO               TX   58 MPH WIND GUST
05/23/03   POTTER                         MEASURED BY LOCAL SCHOOL
                                          MESONET. REPORTED BY
                                          LOCAL TV METEOROLOGIST.

0742 PM    2N AMARILLO               TX   0.75 INCH HAIL
05/23/03   POTTER                         PUBLIC REPORT

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:14 PM CDTSevere Thunderstorm WarningAMAPotter, Randall61 min
May 24, 5:50 PM CDTSevere Thunderstorm WarningAMAMoore55 min
May 24, 6:11 PM CDTSevere Thunderstorm WarningAMARoberts64 min
May 24, 6:35 PM CDTSevere Thunderstorm WarningAMAHemphill55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.